The Vestibular Migraine Community
Please read our welcome post and user support wiki!

Nortriptyline and heartburn


#21

I’ve been taking nori as well - no heartburn for me, but have had increased heart rate at 20mg

Drugs for MAV can take up to three months to work. My neurotologist recommends 3 months at each dose (10mg, 20mg etc…) before a change, unless the side effects truly are intolerable. I’d recommend sticking it out for at least that amount of time before switching. If it’s really not working for you there are many other medications you can try


#22

So glad he listened and supported you. Very unusual in my experience!


#23

I had an increased heart rate at 20mg as well as Raynauds syndrome. But the Raynauds has calmed slightly and the resting heart rate increase has been small in the long term.

Don’t know if the heartburn will also calm if I continue. The dry mouth and vivid nightmares have also calmed considerably as I continued with the meds.


#24

‘Seek and ye shall find’, as they say.

We discovered it with my husband’s blood pressure tablets, one brand doesn’t work at all for him BP goes up and up, but our then GP refused to believe it. I already knew it happens from a long standing male friend with a heart condition. Then just like @jess09 same thing happened to me. Good Luck with it anyway. You are very welcome.


#25

Oh man I remember the vivid nightmares. Only lasted about two weeks, but they were so weird. Same with the dry mouth, it went away fairly quickly.

I’m hoping the heart rate thing tapers off for me a little. It’s a little unnerving, but I’ve been feeling so much better at 20mg I don’t want to stop now


#26

The nightmares were craaaaaazy.

I went to the cardiologist and he said he wasn’t worried considering my history. Then he said even if I had a concerning history, he would just have offered to monitor me on the meds.


#27

James, FYI, I don’t know about other countries but in the US a primary care doctor (internist or family practitioner) is allowed to prescribe SSRIs.


#28

Really? Gosh, I’m fairly sure that whilst they might consider signing off repeat prescriptions even UK oto-neurologists might consider referral to a psychiatrist to fulfill an initial prescription for an SSRI.


#29

Sounds just like a brief resume of My Life with MAV.

One more thought . Yr post containing the word ‘enzyme’ came into my mind as I woke up this morning, (Yes, one day SOON I will get a life!). Now chemistry - to misquote the famous line - ‘is another country’, to me at least so, bear with me here, very generally, I have read MAV can have links to histamine/tryamine imbalance, DAO Inhibitors and enzymes. Might be worth checking out if you have the contacts maybe through yr other condition.


#30

I’m not clear on what you are suggesting I look into. I’m still mid-migraine so I admit I’m on the level of “dull” today. Can you explain further?


#31

That’s ok. With MAV, we all vacillate between whatever native level of intelligence the good Lord gave us and dumb as a toad, sometimes from the top of a post to the bottom when things are really bad.


#32

There’s no hurry to act now. I well know the ‘brain ain’t on speaking terms with my intellect today’ feeling.
Just thought yr migraine might be stemming from some chemical intolerance relating to those enzymes or from the reason for which you take them and maybe that specialist could give you an opinion on that and check kt out, by blood test or whatever. I’m no chemist but I’ve read about DAO Inhibitors and migraine problems somewhere and it just crossed my mind to mention it. Hope you recover very soon and get your brain up to speed again. It’s som frustrating, I know.


#33

This is so true. Ugh.


#34

The enzymes I’m on shouldn’t be an issue. I even went off of them for two weeks to make sure. I had no change in migraines or vertigo. And I’m on them strictly for the heartburn/ chronic gastritis. I’ve been on them for about seven years…more than six of those years I was migraine and vertigo free. Ahhh, the good old days.

The dietitian/nutritionist I saw (also a registered nurse) was treating me for leaky gut syndrome at the time. Mostly what I got out of those expensive appointments was even more expensive pills. The digestive enzymes are the only thing that made any difference and are the only thing I have continued with. I don’t see her anymore because she just kept pushing more and more pills I could only buy through her.

I’ve seen some stuff about the dao inhibitors but don’t really understand most of it.

Thanks for the good wishes everyone. I’m just hoping for no more vertigo at this point. I’ve started on 30mg of nortriptyline tonight and as suggested I took them with food. I’m also armed with Pepcid which I understand is similar to Zantac. I appreciate all the suggestions!


#35

Hi

Not acquainted with Pepcid but, if memory serves me correctly, Zantac is Ranitidine which is an acid reflux med.


#36

Both Zantac and Pepcid are H2 blockers. Same family different manufacturers.


#37

Must admit I’d be really interested to understand more about DAO Inhibitors, enzymes, the hormone connection to digestion etc. I’m as certain as you could be my MAV is controlled by hormones but there may well be digestive links in the equation too. I’m sure it’s more than coincidence that the very first time I ever experienced vertigo outside an acute attack, seemingly totally out of the blue, just happened to be the 5th day after I stopped taking Omeprazole for a supposedly unrelated complaint. I’ve read of menopausal women who had taken migraine preventatives for 5 or 6 years who suddenly found they no longer seemed to work. Amitriptyline was one and apparently that has links to DAO Inhibitors and enzymes. It would be so good if somebody in medical research did some on these links.


#38

So much we don’t know or understand.

I do know that prior to this relapse on October 2017, my symptoms would increase when I was hormonal and when my digestion was messed up.

Now I’m post surgical menopause due to cancer, so no ovaries and no monthly hormone issues. But that doesn’t mean my hormones are stable, they are just more unpredictable. And for those who thought menopause would stop or slow migraines…I had my surgery 2 1/2 years before this relapse. So I can’t even attribute the relapse to or not to the surgery because of the length of time.

I am fearful that meds that work for me will suddenly and for no reason stop working. Ugh.


#39

So sorry to hear yr other problems. That’s rough. Then long comes MAV, just in time to kick you when you’re down. From my exp think we could almost called it Hormone related vertigo. Migraine and hormones. I’ve studied all the patterns. Personally know people who had first migraine after birth of first child and last migraine at menopause. A friend has since gone 30 yrs without one, she’s in her 80’s now. I had something called ‘sick headaches’ and maybe abdominal migraine as a girl, hit menarche, gone. I’d completely forgotten about them. Never ate chocolate but had forgotten why I didn’t. Sounds daft but it’s true. Hit menopause and in 4/5 months, bang MAV kicked in. Strange thing was even then it was 10 yrs before I made a connection and the medics haven’t yet, or if they did, never had the grace to mention it to me! But then neurologists aren’t psychologists. That’s the trouble with specialisms. Nobody deals with the whole body any more so you need to know which bits making you sick yourself before you book the appropriate specialist. Way mine went I got dizzier going from department to department, all those revolving doors. Grrrrr!


#40

I couldn’t agree more with those revolving doors! No one wants to treat the whole person.

I’ve got multiple things going on that make me a complex case for any one specialty but no one wants to look at me as a whole to see if there are connections. I have to muddle through with that on my own.